How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Elliott, LPCC, NCC Your Own Question
Elliott, LPCC, NCC
Elliott, LPCC, NCC, Psychotherapist
Category: Mental Health
Satisfied Customers: 7664
Experience:  35 years of experience as a Licensed Professional Clinical Counselor, National Certified Counselor and a college professor.
Type Your Mental Health Question Here...
Elliott, LPCC, NCC is online now
A new question is answered every 9 seconds

changing antidepressant medications for MDD

This answer was rated:

I have been treated with different antidepressants over quite a few years and nothing seems to help. As of the past couple of year anxiety has played a huge part. Right now I am on nortriptyline 20mg at bedtime and effexor 150mg at bedtime. No good results. The depression and anxiety are only getting worse. Would effexor and ability help better.  I am concerned about taking an anitpsychotic.
Seeking expert counseling is a sign of strength. A personal relationship with a caring professional is proven clinically effective.

Dear friend,

You are being given antidepressants, but nothing specifically for anxiety. The two medications you are taken are both seretonergic agents with major risk potential for causing serotonin syndrome. You should be monitored very closely by your physician, who should give this combination only if the benefits outweight the risks.

Nortriptyline is not indicated for anxiety, and in fact can increase anxiety.

Effexor is an antidepressant that is also indicated for anxiety. For those who don't have anxiety, Effexor does cause anxiety in 6% of users however.

Both of these drugs can increase suicidal ideation.

Some doctors prescribe effexor and add abilify as well. There are side effects and they can include weight gain, tiredness, and other serious side effects from taking antipsychoitc medication.

Before I went this route, I would ask my doctor to prescribe something to help the anxiety, particularly a benzodiazepine, such as Ativan (lorazepam) which is indicated for General Anxiety Disorder.

I do not know if you have been seen a therapist, but sometimes talk therapy (psychotherapy) is as effective as medication in reducing depression and anxiety.

There is a newer MAOI antidepressant, taken as a patch, with fewer side effects and has proven effective for many. It is called selegeline HCl.

Another option is implanting a micro-pulse generator that stimulates the vagus nerve to affect the brain's mood centers. This is yet another way to treat chronic depression that is resistant to treatment.

Finally, there is Transcranial Magnetic Stimulation, using electromagnets which are placed on your forehead in order to produce an electric current in your brain for the purpose of affecting those same mood centers.

Drugs are not always the answer. You should explore a number of options, including the ones I have mentioned.

I understand how horrible it is to live with depression. It is important, however, to make certain that the cure isn't worse than the disease.

My best wishes to you.

Warm regards,

Elliott Sewell, LPCC, NCC, CCMHC
Customer: replied 4 years ago.
Hi. Thanks for your in depth response. I greatly appreciate it. The nortriptyline was started for the depression, which did accentuate the anxiety. While benzodiazepines do help with the anxiety, I don't like the tired feeling. I am a health professional myself, so am educated in the pharmacology of these drugs, but am certainly not an expert in this area. It was very interesting about the patch and vagus nerve stimulus. I will look into those certainly look into those options with my doctor. Yes, I do have a therapist and I will discuss these options with him also. My simple concern is that maybe my doses are to low with what I am currently taking. That maybe increasing the nortriptyline to twice daily or three times daily and the effexor to 300mg. Or maybe just increasing the effexor and dropping the nortriptyline altogether. What do you think?
Dear friend,

Since nortriptyline can increase anxiety, you would be better off with the Effexor. Taking both together, as I mentioned, can increase your chances of serotonin syndrom.

Let your psychiatrist or physician determine your doses based on your weight, history, and other conditions.

Warm regards,

Elliott Sewell, LPCC, NCC, CCMHC
Elliott, LPCC, NCC and other Mental Health Specialists are ready to help you

Related Mental Health Questions